Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Birmingham, AL

March 10, 2017Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 10, 2017, 12:07 AM CST for Marion County, Alabama. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 10, 2017, 12:07 AM CST (06:07 UTC)
Expired
Mar 10, 2017, 12:38 AM CST
In force
31 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 12:10 AM CSTHAIL 13 Sw Tessner, ALQUARTER SIZED HAIL SOUTH OF HACKLEBURG AT AROUND 12:10AM. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 11:18 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS54 KBMX 100607
SVRBMX
ALC093-100700-
/O.NEW.KBMX.SV.W.0052.170310T0607Z-170310T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1207 AM CST FRI MAR 10 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northern Marion County in northwestern Alabama...

* Until 100 AM CST

* At 1207 AM CST, a severe thunderstorm was located near Tremont, or
  11 miles south of Red Bay, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Haleyville, Hackleburg, Bear Creek, Tessner, Pigeye, Shottsville
  and Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 8763 3419 8763 3420 8819 3432 8818
TIME...MOT...LOC 0607Z 270DEG 41KT 3428 8819 

HAIL...1.25IN
WIND...60MPH
 
$$

32/Davis
3 follow-up statements
883 
WWUS54 KBMX 100621
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1221 AM CST FRI MAR 10 2017

ALC093-100700-
/O.CON.KBMX.SV.W.0052.000000T0000Z-170310T0700Z/
Marion AL-
1221 AM CST FRI MAR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR NORTHERN MARION COUNTY...

At 1221 AM CST, a severe thunderstorm was located 8 miles north of
Weston, or 9 miles north of Hamilton, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Haleyville, Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 8763 3419 8763 3420 8810 3432 8809
TIME...MOT...LOC 0621Z 270DEG 41KT 3428 8800 

HAIL...1.25IN
WIND...60MPH
 
$$

32/Davis
109 
WWUS54 KBMX 100632
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1232 AM CST FRI MAR 10 2017

ALC093-100700-
/O.CON.KBMX.SV.W.0052.000000T0000Z-170310T0700Z/
Marion AL-
1232 AM CST FRI MAR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR NORTHEASTERN MARION COUNTY...

At 1232 AM CST, a severe thunderstorm was located over Hackleburg, or
12 miles northeast of Hamilton, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Haleyville, Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 8763 3419 8763 3420 8798 3432 8804
TIME...MOT...LOC 0632Z 270DEG 41KT 3428 8784 

HAIL...1.00IN
WIND...60MPH
 
$$

32/Davis
678 
WWUS54 KBMX 100638
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1238 AM CST FRI MAR 10 2017

ALC093-100647-
/O.CAN.KBMX.SV.W.0052.000000T0000Z-170310T0700Z/
Marion AL-
1238 AM CST FRI MAR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 400 AM CST for
northwestern Alabama.

LAT...LON 3431 8763 3419 8763 3420 8798 3432 8804
TIME...MOT...LOC 0635Z 270DEG 41KT 3428 8776 

$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 12:04 AM CST, 3 minutes earlier.

Area forecast discussion, Mar 10, 12:04 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1204 AM CST Fri Mar 10 2017

.UPDATE...
For 06Z Aviation.

&&

.DISCUSSION...

We're tracking a line of storms moving through Western Tennessee
this evening. This line will track southeastward and move through
the Central AL region through the overnight hours tonight. General
timing is expected to be after midnight for our northwestern
counties, reaching the Birmingham Metro around 2-4am.
The severe threat is expected to be confined to the northern half
of Central AL (mainly north of I-20 corridor). In this area, the
low level jet has increased the low-level shear values just enough
to support organized updrafts in the storms as the the front makes
its way through. Much of the instability remains elevated, which
will limit any tornado threat, but will support damaging winds and
hail.
South of the I-20 corridor, the shear is more unidirectional and
0-6km bulk shear does not support as organized of updrafts. The
question will be just how far south the better environment
stretches. For now, keeping the I-20 corridor as a rough
delineation, but it could extend a little south of that line. The
further south you go, elevated instability is still present, so
would expect some sub-severe thunderstorms still possible from
4am to 7am. By 7-8am, the front is expected to exit Central AL,
ending the rain/storm chances.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

All sites start off VFR, but there will be tsra and lower ceilings
moving into Central Alabama from northwest to southeast. I have
this activity moving near the northern sites by around 09z and
sticking around through around 12z. Ceilings should drop into the
neighborhood of 012 during this time. This convective activity is
well ahead of a cold front and winds will not swing around to the
north until around 17-18z.

The southern sites will see ceilings drop to MVFR around 10z.
Thunder is not as confident south, so have vcsh from 11-17z time
frame. This will have to be watched as the activity drops
southward overnight. Ceilings improve just after 18z as the front
moves by.

75

&&

.FIRE WEATHER...

A moistening will continue this afternoon into tonight with a line
of showers and storms expected to affect much of the area. A
second system will bring widespread rainfall to the area Saturday
night and Sunday morning. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  66  35  60  38 /  90  10   0  20  90
Anniston    57  69  38  63  39 /  90  20   0  20  90
Birmingham  62  68  38  61  38 /  90  20   0  30  90
Tuscaloosa  61  72  40  65  40 /  90  20   0  30  80
Calera      59  70  40  64  40 /  90  30   0  30  90
Auburn      56  73  42  66  46 /  40  40   0  10  90
Montgomery  59  77  44  70  46 /  30  40   0  20  90
Troy        60  77  44  71  50 /  30  50   0  10  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 9, 7:31 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
731 PM CST Thu Mar 9 2017

ALZ011>015-017>050-110445-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
731 PM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

There is a risk of severe thunderstorms tonight across north central
Alabama, mainly near and north of a line from Aliceville to
Alabaster to Wedowee. Isolated storms are possible through midnight.
Then coverage increases midnight through 4 am north. A few of the
strongest storms may produce damaging winds up to 60 MPH and hail up
to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The Spring Freeze program has begun. Temperatures will be close or
just below freezing briefly both Monday and Tuesday mornings across
the far northern row of counties. Higher confidence that most of the
area will be below freezing Wednesday morning and a Freeze Watch may
be necessary the closer we get.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
tonight.

In the hours before

Local storm report, Mar 9, 8:03 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             1 SE WESTON             34.15N 88.02W
03/09/2017  E1.50 INCH       MARION             AL   TRAINED SPOTTER

            .

&&

ML
Local storm report, Mar 9, 8:06 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             HAMILTON                34.14N 87.99W
03/09/2017  E1.75 INCH       MARION             AL   TRAINED SPOTTER

            .

&&

ML
Special weather statement, Mar 9, 8:33 PM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
833 PM CST THU MAR 9 2017

ALZ022-100315-
Pickens AL-
833 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PICKENS COUNTY UNTIL
915 PM CST...

At 832 PM CST, Doppler radar was tracking a strong thunderstorm near
Bent Oak, or 10 miles south of Columbus, moving east at 30 mph.

Half inch hail and winds in 30 to 40 mph will be possible with this
storm.

Locations impacted include...
Reform, Carrollton, Pickensville, Owens and Pine Grove.

LAT...LON 3339 8829 3336 8800 3320 8811 3323 8831
TIME...MOT...LOC 0232Z 279DEG 25KT 3336 8847

75
Local storm report, Mar 9, 9:14 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
914 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 WNW BEXAR             34.21N 88.18W
03/09/2017  E1.00 INCH       MARION             AL   PUBLIC

            TRAVELER REPORTED HAIL COVERING THE GROUND
            AND IT LOOKED LIKE SNOW COVER. THE LARGEST
            PIECE WAS ESTIMATED AT QUARTER SIZE, BUT
            MOST WAS SMALLER.

0624 PM     HAIL             WESTON                  34.16N 88.02W
03/09/2017  E0.88 INCH       MARION             AL   PUBLIC

            REPORTED VIA SPOTTERNETWORK.

0624 PM     HAIL             1 ESE WESTON            34.16N 88.02W
03/09/2017  E0.88 INCH       MARION             AL   PUBLIC

            REPORTED VIA SPOTTERNETWORK.

0629 PM     HAIL             1 N HAMILTON            34.16N 87.98W
03/09/2017  E0.88 INCH       MARION             AL   PUBLIC

            DIME- TO NICKLE-SIZED HAIL REPORTED IN
            HAMILTON.

0629 PM     HAIL             1 N HAMILTON            34.16N 87.98W
03/09/2017  E0.88 INCH       MARION             AL   PUBLIC

            DIME- TO NICKLE-SIZED HAIL REPORTED IN
            HAMILTON.

0635 PM     HAIL             3 E HAMILTON            34.14N 87.93W
03/09/2017  E1.00 INCH       MARION             AL   PUBLIC

            .

0635 PM     HAIL             3 E HAMILTON            34.14N 87.93W
03/09/2017  E1.00 INCH       MARION             AL   PUBLIC

            .

0746 PM     HAIL             BYRD                    34.08N 88.13W
03/09/2017  E1.75 INCH       MARION             AL   EMERGENCY MNGR

            GOLFBALL SIZE HAIL REPORTED ALONG HIGHWAY 19
            IN THE BYRD COMMUNITY.

0801 PM     HAIL             1 SE WESTON             34.15N 88.02W
03/09/2017  E1.50 INCH       MARION             AL   TRAINED SPOTTER

            .

0804 PM     HAIL             HAMILTON                34.14N 87.99W
03/09/2017  E1.75 INCH       MARION             AL   TRAINED SPOTTER

            .

&&

NWS BIRMINGHAM AL
IRIS SYSTEM
Special weather statement, Mar 9, 11:38 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1138 PM CST THU MAR 9 2017

ALZ011-100615-
Marion AL-
1138 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 1215 AM
CST...

At 1138 PM CST, Doppler radar was tracking a strong thunderstorm near
Tremont, or 10 miles west of Hamilton, moving east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Haleyville, Hackleburg, Brinn, Weston, Lake Buttahatchee,
Bear Creek, Tessner, Shottsville, Pearces Mill, Rankin Fite Airport,
Upper Bear Creek Reservoir, Byrd, Bexar, Pigeye and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8763 3405 8764 3407 8820 3424 8819
      3432 8817
TIME...MOT...LOC 0538Z 267DEG 41KT 3418 8816

32/Davis
Local storm report, Mar 10, 12:06 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 AM CST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     HAIL             WESTON                  34.16N 88.03W
03/09/2017  E1.25 INCH       MARION             AL   PUBLIC

            HAIL LARGER THAN QUARTER-SIZED REPORTED BY
            PUBLIC IN THE HAMILTON AREA. TIME ESTIMATED
            BY RADAR.

&&

NO

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:44 PM CSTSevere Thunderstorm WarningBMXMarion33 min
Mar 9, 7:34 PM CSTSevere Thunderstorm WarningBMXLamar, Marion56 min
Mar 9, 8:12 PM CSTSevere Thunderstorm WarningBMXMarion19 min
Mar 9, 8:33 PM CSTSpecial Weather StatementBMXPickens42 min
Mar 9, 11:38 PM CSTSpecial Weather StatementBMXMarion37 min
Mar 9, 11:49 PM CSTSevere Thunderstorm WarningBMXMarion41 min
Mar 10, 12:18 AM CSTSevere Thunderstorm WarningBMXWinston57 min
Mar 10, 1:12 AM CSTSpecial Weather StatementBMXBlount63 min
Mar 10, 1:14 AM CSTSpecial Weather StatementBMXCherokee61 min
Mar 10, 1:16 AM CSTSpecial Weather StatementBMXMarion, Winston59 min
Mar 10, 1:21 AM CSTSpecial Weather StatementBMXEtowah54 min
Mar 10, 1:44 AM CSTSpecial Weather StatementBMXFayette, Lamar, Walker76 min
Mar 10, 1:53 AM CSTSpecial Weather StatementBMXCalhoun, Cleburne, St. Clair82 min
Mar 10, 1:59 AM CSTSpecial Weather StatementBMXJefferson76 min
Mar 10, 2:26 AM CSTSpecial Weather StatementBMXPickens, Tuscaloosa64 min
Mar 10, 2:36 AM CSTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby54 min
Mar 10, 2:40 AM CSTSpecial Weather StatementBMXClay, Randolph, Talladega65 min
Mar 10, 2:58 AM CSTSpecial Weather StatementBMXBibb62 min
Mar 10, 3:03 AM CSTSpecial Weather StatementBMXGreene, Sumter57 min
Mar 10, 3:15 AM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Coosa45 min
Mar 10, 3:24 AM CSTSevere Thunderstorm WarningBMXClay, Coosa, Tallapoosa51 min
Mar 10, 3:41 AM CSTSpecial Weather StatementBMXChambers64 min
Mar 10, 3:51 AM CSTSpecial Weather StatementBMXAutauga, Dallas, Elmore54 min
Mar 10, 4:02 AM CSTSevere Thunderstorm WarningBMXAutauga, Elmore28 min
Mar 10, 4:05 AM CSTSpecial Weather StatementBMXLee40 min
Mar 10, 4:15 AM CSTSevere Thunderstorm WarningBMXMacon, Montgomery45 min
Mar 10, 4:21 AM CSTSpecial Weather StatementBMXLowndes39 min
Mar 10, 4:34 AM CSTSpecial Weather StatementBMXBullock, Russell41 min
Mar 10, 4:57 AM CSTSpecial Weather StatementBMXBarbour, Pike48 min
Mar 10, 3:56 PM CSTFrost AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 9 more15 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.